Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 97, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2012, 11:44 AM CDT for Dallas County, Marengo County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2012, 11:44 AM CDT (16:44 UTC)
- Expired
- Apr 5, 2012, 12:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Dallas County, AL, Marengo County, AL
The radar
The Birmingham radar (KBMX), 136 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 12:05 PM CDT | TSTM WND DMG | 4 Wsw Selma, AL | TREE REPORTED DOWN NEAR SELMA AND PEA SIZED HAIL REPORTED BY COUNTY DEPUTIES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 9:14 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
206
WUUS54 KBMX 051644
SVRBMX
ALC047-091-051730-
/O.NEW.KBMX.SV.W.0097.120405T1644Z-120405T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 AM CDT THU APR 5 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
SOUTHERN MARENGO COUNTY IN SOUTHWEST ALABAMA...
* UNTIL 1230 PM CDT
* AT 1142 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM SWEET WATER TO CENTRAL MILLS...
AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
CENTRAL MILLS...SWEET WATER...WAYNE...DIXONS MILL...SHILOH...BOGUE
CHITTO...SHAWNEE AND SURGINER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3207 8810 3207 8807 3210 8805 3232 8753
3231 8742 3236 8742 3246 8718 3239 8705
3204 8703 3204 8718 3219 8733 3226 8745
3226 8751 3214 8752 3212 8762 3200 8763
3198 8792 3200 8811
TIME...MOT...LOC 1644Z 266DEG 32KT 3212 8788 3226 8745
$$
612 follow-up statements
514
WWUS54 KBMX 051712
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1212 PM CDT THU APR 5 2012
ALC091-051721-
/O.CAN.KBMX.SV.W.0097.000000T0000Z-120405T1730Z/
MARENGO AL-
1212 PM CDT THU APR 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARENGO COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3230 8741 3239 8716 3239 8705 3204 8703
3204 8718 3219 8733 3224 8741
TIME...MOT...LOC 1711Z 266DEG 32KT 3205 8762 3226 8716
$$
ALC047-051730-
/O.CON.KBMX.SV.W.0097.000000T0000Z-120405T1730Z/
DALLAS AL-
1212 PM CDT THU APR 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
DALLAS COUNTY UNTIL 1230 PM CDT...
AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM VINELAND TO FIVE POINTS...MOVING
EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
OLD CAHABA PARK...SKYHARBOR AIRPORT...TILDEN AND CARLOWVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3230 8741 3239 8716 3239 8705 3204 8703
3204 8718 3219 8733 3224 8741
TIME...MOT...LOC 1711Z 266DEG 32KT 3205 8762 3226 8716
$$
61369
WWUS54 KBMX 051727
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1227 PM CDT THU APR 5 2012
ALC047-051737-
/O.EXP.KBMX.SV.W.0097.000000T0000Z-120405T1730Z/
DALLAS AL-
1227 PM CDT THU APR 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DALLAS COUNTY
WILL EXPIRE AT 1230 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3230 8741 3239 8716 3239 8705 3204 8703
3204 8718 3219 8733 3224 8741
TIME...MOT...LOC 1727Z 266DEG 32KT 3205 8745 3225 8699
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 10:42 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 5, 10:42 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1042 AM CDT THU APR 5 2012 .UPDATE... MORNING UPDATE. && .DISCUSSION... INTENSE BOW ECHO CURRENTLY MOVING INTO THE WESTERN COUNTIES AND BECOMING MORE ORGANIZED. NEAR SURFACE LAYER IS WARMING INTO THE 70S AHEAD OF THE LINE CREATING HIGHER VALUES OF SURFACE BASED CAPE. DAMAGING WINDS WILL BE MORE EASILY TRANSPORTED TO THE SURFACE AS A RESULT. 0-6 KM BULK SHEAR OF 50 TO 60 KNOTS AND INCREASING CAPE SUGGESTS THIS BOW TO HOLD TOGETHER FOR A WHILE...POSSIBLY TRACKING ALL THE WAY ACROSS THE STATE WITH DAMAGING WINDS AND HAIL. OTHER STORMS MAY DEVELOP AHEAD OF THE LINE AND BECOME SEVERE. THE DEVELOPMENT OF CONVECTION BEHIND THE MORNING MCS IS QUESTIONABLE DUE TO CLOUDINESS...BUT COLD AIR ADVECTION ALOFT AND STEEP LAPSE RATES SUGGEST THAT CONVECTION WILL DEVELOP JUST AHEAD OF THE MID LEVEL LOW WITH THE SUPPORT OF THE UPPER JET MAX. 500 MB TEMPS OF -17 TO -19 C WILL EASILY SUPPORT HAIL WITH ANY STORMS THAT DEVELOP LATER THIS AFTERNOON EVEN THOUGH CAPE VALUES WILL BE RATHER LOW...ON THE ORDER OF 500 TO 1000 J/KG. RAISED POPS AND TRIED TO ACCOUNT FOR EFFECTS OF CONVECTION ON HOURLY TEMPS. GRANTHAM/87 && .AVIATION... 12Z TAF DISCUSSION. LARGE UPPER LOW SPINNING OVER WESTERN ARKANSAS WILL TRIGGER NUMEROUS SHOWERS AND TSTMS ACROSS CENTRAL ALABAMA AS IT TRACKS EASTWARD TOWARDS ALABAMA. THERE HAS BEEN SOME LCL IFR VSBYS DUE TO FOG...BUT THIS SHOULD CLEAR BY 13Z. FORECAST WILL BE DIFFICULT TODAY DUE TO THE TIMING OF THE CLUSTERS OF CONVECTION DEVELOPING AHEAD OF UPPER LOW. THE MAJORITY OF THE CONVECTION SHOULD BE AFFECT TAF SITES BETWEEN 15Z AND 21Z...AND INCLUDED TEMPO TSRA DURING THIS TIME FRAME. ANY OF THE STORMS THIS AFTERNOON AND EVENING WILL HAVE THE CHANCE TO PRODUCE LARGE HAIL. AS THE CENTER OF THE UPPER LOW PASSES ACROSS CENTRAL ALABAMA BETWEEN 00Z AND 06Z...THERE COULD BE ANOTHER ROUND OF STORMS PRODUCING LARGE HAIL. NORTHWEST WINDS OF 5-10 KNOTS AND DRIER AIR BEHIND EXITING UPPER LOW SHOULD KEEP CIGS ABOVE 3000 FEET AGL AND VSBYS AOA 5 MILES AFTER 06Z. 58/ROSE && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 49 72 46 74 / 100 30 10 0 0 ANNISTON 74 52 72 47 74 / 90 40 10 0 0 BIRMINGHAM 72 51 73 50 74 / 100 30 10 0 0 TUSCALOOSA 72 52 75 49 76 / 100 20 0 0 0 CALERA 72 53 74 51 75 / 100 30 10 0 0 AUBURN 75 55 72 50 73 / 90 30 10 0 0 MONTGOMERY 75 55 76 52 76 / 90 30 10 0 0 TROY 75 54 76 49 74 / 90 30 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 87/58
Hazardous weather outlook, Apr 5, 5:44 AM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 544 AM CDT THU APR 5 2012 ALZ011>015-017>050-061045- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 544 AM CDT THU APR 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE STORMS WILL BE POSSIBLE TODAY AND TONIGHT FOR ALL OF CENTRAL ALABAMA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE THREAT OF TORNADOES IS VERY LOW AT THIS TIME. THERE MAY BE MORE THAN ONE WAVE OF STORMS THAT MOVE THROUGH CENTRAL ALABAMA THROUGHOUT THE DAY BETWEEN THE HOURS OF 10 AM AND 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THURSDAY.
In the hours before
Local storm report, Apr 5, 10:49 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1049 AM CDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HAIL PANOLA 32.95N 88.27W
04/05/2012 E1.50 INCH SUMTER AL PUBLIC
PING PONG BALL SIZED HAIL REPORTED IN PANOLA.
&&
JTALLEYLocal storm report, Apr 5, 11:01 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1101 AM CDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM HAIL HAVANA 32.90N 87.62W
04/05/2012 E1.75 INCH HALE AL EMERGENCY MNGR
GOLF BALL SIZED HAIL REPORTED IN HAVANA.
&&
JTALLEYLocal storm report, Apr 5, 11:15 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1115 AM CDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM TSTM WND DMG 2 E TOMBIGBEE RIVER AT 32.85N 88.12W
04/05/2012 GREENE AL EMERGENCY MNGR
TREE REPORTED DOWN ON ALABAMA HIGHWAY 39 ABOUT 2 MILES
NORTHEAST OF GAINESVILLE.
&&
JTALLEYSpecial weather statement, Apr 5, 11:27 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1127 AM CDT THU APR 5 2012
ALZ039-051715-
MARENGO AL-
1127 AM CDT THU APR 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARENGO COUNTY UNTIL 1215 PM
CDT...
AT 1123 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR NANAFALIA...OR 14 MILES SOUTHWEST OF LINDEN...
MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LINDEN...
SWEET WATER...
PIN HOOK...
WAYNE...
DIXONS MILL...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3215 8804 3215 8802 3218 8801 3223 8802
3247 8780 3245 8753 3220 8753 3213 8756
3212 8762 3200 8762 3200 8765 3198 8767
3201 8806
TIME...MOT...LOC 1628Z 266DEG 25KT 3214 8790
61The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 9:41 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 64 min |
| Apr 5, 10:26 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Tuscaloosa | 64 min |
| Apr 5, 11:07 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 53 min |
| Apr 5, 11:27 AM CDT | Special Weather Statement | BMX | Marengo | 48 min |
| Apr 5, 12:03 PM CDT | Special Weather Statement | BMX | Chilton, Shelby | 57 min |
| Apr 5, 12:21 PM CDT | Special Weather Statement | BMX | Autauga, Lowndes | 54 min |
| Apr 5, 12:28 PM CDT | Special Weather Statement | BMX | Dallas | 32 min |
| Apr 5, 12:49 PM CDT | Special Weather Statement | BMX | Coosa, Elmore | 56 min |
| Apr 5, 12:56 PM CDT | Special Weather Statement | BMX | Montgomery | 64 min |
| Apr 5, 3:56 PM CDT | Special Weather Statement | BMX | Marion | 49 min |
| Apr 5, 4:17 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 28 min |
| Apr 5, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 49 min |
| Apr 5, 4:52 PM CDT | Special Weather Statement | BMX | Pickens | 38 min |
| Apr 5, 5:09 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 66 min |
| Apr 5, 5:24 PM CDT | Special Weather Statement | BMX | Hale | 51 min |
| Apr 5, 5:36 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 39 min |
| Apr 5, 5:38 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 52 min |
| Apr 5, 5:59 PM CDT | Special Weather Statement | BMX | Jefferson | 46 min |
| Apr 5, 6:06 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 39 min |
| Apr 5, 6:09 PM CDT | Special Weather Statement | BMX | Dallas | 51 min |
| Apr 5, 6:14 PM CDT | Special Weather Statement | BMX | Blount | 46 min |
| Apr 5, 6:18 PM CDT | Special Weather Statement | BMX | Chilton | 42 min |
| Apr 5, 6:25 PM CDT | Special Weather Statement | BMX | Bibb | 65 min |
| Apr 5, 6:27 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Lowndes | 48 min |
| Apr 5, 6:28 PM CDT | Special Weather Statement | BMX | Shelby | 47 min |
| Apr 5, 6:33 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 42 min |
| Apr 5, 6:37 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Dallas, Elmore, Perry | 53 min |
| Apr 5, 6:43 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.